Illinois, 2020

Tornado and Flash Flooding in Illinois, April 28, 2020

April 28, 2020 · NWS ILX · 8 events in 4 counties and zones

An approaching cold front triggered a line of strong thunderstorms across west-central Illinois during the late afternoon and early evening of April 28th. A few of the cells produced hail as large as quarters and localized flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front triggered a line of strong thunderstorms across west-central Illinois during the late afternoon and early evening of April 28th. A few of the cells produced hail as large as quarters and localized flash flooding. Due to outflow and cell mergers, a brief tornado developed northwest of Dawson in eastern Sangamon County. Minor house damage occurred in Dawson as the tornado quickly tracked through the south side of town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 28, 2:10 PM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Apr 28, 2:10 PM CST, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
310 PM CDT Tue Apr 28 2020

.SYNOPSIS...
Issued at 310 PM CDT Tue Apr 28 2020

A cold front will trigger thunderstorms across central Illinois
this evening...a few of which could become severe. The storms will
push into Indiana toward midnight, with just scattered showers
lingering overnight.

&&

.SHORT TERM...(This evening through Wednesday)
ISSUED AT 310 PM CDT Tue Apr 28 2020

19z/2pm surface analysis shows a 1004mb low over southeast
Minnesota with a cold front extending southwestward to near the
Kansas City metro. The airmass ahead of the front has become
moderately unstable as per SPC mesoanalysis showing MLCAPE values
of 1000-1500J/kg near the Mississippi River. CAMs have been
consistently indicating robust convective initiation west of the
I-55 corridor between 21z/4pm and 22z/5pm. Given strengthening
instability and modest 0-6km bulk shear of around 40kt, think a
low-end severe risk will accompany the storms as they track
eastward and eventually congeal into a line early this evening.
Main threats appear to be damaging wind gusts/hail: however, an
isolated tornado cannot be ruled out as the cells first get
organized. The tornado threat will be confined to the western KILX
CWA during the first couple hours of the event until the storms
form a solid line east of I-55 by around 01z/8pm. The storms will
then push steadily eastward and exit into Indiana by late
evening. Once the initial line departs, widely scattered showers
will remain possible for the remainder of the night. Low
temperatures will range from the upper 40s in the Illinois River
Valley...to the middle 50s near the Indiana border.

A short-wave trough will dig into the region and form a closed
low over Illinois on Thursday. Given cold core aloft during peak
heating, showers will become numerous from late morning through
early evening. With extensive cloud cover limiting boundary layer
heating, instability will remain meager: however, think a few
rumbles of thunder will be possible as MUCAPE values exceed
100J/kg. May also see a few small hailstones and perhaps even a
funnel cloud or two as the cold core moves overhead. High
temperatures will remain in the 50s across much of the area, with
lower 60s noted east of the I-57 corridor.

&&

.LONG TERM...(Wednesday night through Tuesday)
ISSUED AT 310 PM CDT Tue Apr 28 2020

The upper low will be slow to depart as several 12z models suggest
scattered showers will linger across the E/SE CWA into Thursday.
have included chance PoPs east of the I-55 corridor accordingly.
Have also lowered highs by a few degrees due to cloud cover...with
readings ranging from the middle 50s east to around 60 in the
Illinois River Valley. Once the low finally exits, rising upper
heights will lead to a significant warming trend for the end of
the week. Highs will climb into the 60s on Friday, then will soar
well into the 70s by Saturday. After that, the next storm system
will come into the picture late Saturday night through Sunday
night as low pressure tracks through the region. Once that feature
passes, a return to mild/dry weather is anticipated for
Monday/Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 102 PM CDT Tue Apr 28 2020

Main aviation forecast concern is timing of convection this
evening. Latest satellite/radar mosaic shows a line of showers
with a few embedded thunderstorms developing ahead of an
approaching cold front across eastern Iowa into northern Missouri.
Based on latest radar trends and HRRR forecasts, have included a
TEMPO group for thunder and MVFR ceilings at KPIA between 23z and
01z...then further east to KCMI/KDEC between 01z and 03z. Once the
front passes, showers/storms will come to an end and S/SW winds
will veer to W/NW overnight into Wednesday morning. Deep upper low
will then settle into the region during the day Wednesday,
bringing MVFR ceilings and scattered showers to the TAF sites.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Apr 28, 2:23 PM CST, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
323 PM CDT Tue Apr 28 2020

ILZ027>031-037-038-042>046-051>057-061>063-291100-
Champaign-Christian-Clark-Coles-Cumberland-De Witt-Douglas-Edgar-
Knox-Logan-Macon-Marshall-McLean-Moultrie-Peoria-Piatt-Sangamon-
Shelby-Stark-Tazewell-Vermilion-Woodford-
323 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are likely this evening. There is a slight risk
that some of the storms could become severe, with damaging winds
and large hail. A tornado or two is also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated storms will be possible Wednesday afternoon.

Another chance of storms will occur Sunday and Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 10 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ036-040-041-047>050-291100-
Cass-Fulton-Mason-Menard-Morgan-Schuyler-Scott-
323 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are likely this evening. There is a slight risk
that some of the storms could become severe, with damaging winds
and large hail. A tornado or two is also possible.

Minor flooding is occurring on the Illinois River at Havana and
Beardstown. Minor flooding is occurring on the lower Sangamon
river at Chandlerville and Oakford.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated storms will be possible Wednesday afternoon.

Another chance of storms will occur Sunday and Sunday evening.

Minor flooding will continue on the Illinois River at Beardstown,
Havana, and Valley City, and the Sangamon River at Chandlerville
and Oakford through mid-week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 5 pm and 8 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ066>068-071>073-291100-
Clay-Crawford-Effingham-Jasper-Lawrence-Richland-
323 PM CDT Tue Apr 28 2020

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...TONIGHT...

Thunderstorms are likely this evening. There is a slight risk
that some of the storms could become severe, with damaging winds
and large hail. A tornado or two is also possible.

Minor flooding is occurring on the Little Wabash river near Clay
City.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

Isolated storms will be possible Wednesday afternoon.

Another chance of storms will occur Sunday and Sunday evening.

The Little Wabash river at Clay City will continue to remain above
or near flood stage through much of this week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 8 pm and 11 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

Auten

The radar

The Lincoln radar (KILX), 90 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

4 hail, 3 flash flood, 1 tornado. Local standard time, as filed.

Hail, Peoria

When
April 28, 4:02 PM CST to 4:07 PM CST
Where
Peoria County, 2 mi NE of North Chillicothe
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.950, -89.473

Hail, Woodford

When
April 28, 4:28 PM CST to 4:33 PM CST
Where
Woodford County, Washburn
Measured
0.75 in hail
Reported by
Public
Coordinates
40.920, -89.280

Hail, Woodford

When
April 28, 4:42 PM CST to 4:47 PM CST
Where
Woodford County, 3 mi ESE of Cazenovia
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.833, -89.277

Flash Flood, Peoria

When
April 28, 4:50 PM CST to 7:50 PM CST
Where
Peoria County, 2.02 mi N of North Chillicothe to 1.08 mi NNE of North Chillicothe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.959, -89.495

Two feet of water was flowing across Yankee Lane and Rt 29 just north of Chillicothe.

Tornado, Sangamon

When
April 28, 5:56 PM CST to 6:01 PM CST
Where
Sangamon County, 1.47 mi WNW of Dawson to 0.71 mi ENE of Dawson
Rating
EF0
Path length
2.1 mi
Path width
100 yd
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.857, -89.496

A tornado touched down 1.8 miles west-northwest of Dawson at 6:56 PM CDT. The tornado tracked east-southeast across the south side of Dawson...damaging shingles, siding, and guttering on 12 homes before dissipating 0.3 miles east-southeast of Dawson at 7:01 PM CDT.

Flash Flood, Sangamon

When
April 28, 6:14 PM CST to 9:14 PM CST
Where
Sangamon County, 1.21 mi ENE of Southern View to 1.15 mi ENE of Southern View
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.757, -89.629

The intersection of Stanton and Freemont was flooded in Springfield. The road was impassible due to high water.

Flash Flood, Sangamon

When
April 28, 6:30 PM CST to 9:30 PM CST
Where
Sangamon County, 1.57 mi NNW of Dawson to 0.87 mi NW of Buffalo
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.870, -89.484

Several roads were flooded in Dawson.

Hail, Macon

When
April 28, 6:48 PM CST to 6:53 PM CST
Where
Macon County, 1 mi SSW of Niantic
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.837, -89.177

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyThe tornado archive for Illinois, 2020Warnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884845, 884846, 884847, 884870, 884843, 884864, 884853, 884848.